Nebraska, 2011Tornado in Nebraska, June 18, 2011
June 18, 2011 · NWS CYS · 1 event in 1 county or zone
Storms developed over the panhandle during the afternoon and produced a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed over the panhandle during the afternoon and produced a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 12:13 PM MST, 47 minutes earlier.
Area forecast discussion, Jun 18, 12:13 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MDT SAT JUN 18 2011
.UPDATE...UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM
WATCH NOW IN EFFECT UNTIL 8 PM ACROSS THE SOUTHERN NEBRASKA
PANHANDLE. MAIN THREAT APPEARS TO BE LARGE HAIL. THUNDERSTORMS
HAVE DEVELOPED ACROSS SOUTHEAST WYOMING LATE THIS MORNING AND
PUSHED INTO NEBRASKA. REPORTS IN THE LAST FEW HOURS HAVE BEEN
MAINLY MODERATE SIZED HAIL OF A HALF AN INCH TO THREE QUARTERS OF
AN INCH.
&&
.PREV DISCUSSION... /ISSUED 332 AM MDT SAT JUN 18 2011/
SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SW FLOW WILL OCCUR ALOFT AS AN UPPER TROUGH BEGINS TO DEEPEN OVER
THE WESTERN U.S. A DISTURBANCE IN THE FLOW WILL MOVE ACROSS THE
EASTERN HALF OF THE CWA TODAY. LI/S IN THE NEB PANHANDLE WILL BE
-3 TO -4 IN THE NEBRASKA PANHANDLE BY LATE THIS AFTERNOON WITH
CAPE VALUES OF 1000 TO 1500 J/KG. LI/S IN THE WY PORTION OF THE CWA
WILL BE FROM 0 TO -2 WITH CAPES OF 400-500 J/KG. AGREE WITH SPC
THAT SEVERE STORMS WILL BE LIKELY IN THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND
GUSTY WINDS. BRIEF HEAVY RAIN WILL ALSO OCCUR WITH THE STRONGER
STORMS. THUNDERSTORMS WILL ALSO OCCUR ACROSS THE REST OF THE CWA
WITH SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS WITH THE
STRONGER STORMS. SW FLOW WILL CONT ALOFT TONIGHT AS THE UPPER
TROUGH CONTS TO DEEPEN OVER THE WESTERN U.S. ON SUN...SW FLOW WILL
CONT AS THE UPPER TROUGH AXIS BEGINS TO MOVE INTO WESTERN WY. THE
ASSOCIATED COLD FRONT WILL BEGIN TO MOVE INTO THE CWA LATE SAT
NIGHT AND WILL BE THROUGH THE AREA BY SUN AFTERNOON. LI/S ON SUN
WILL BE FROM -3 TO -5 IN THE SOUTHERN PH AHEAD OF THE FRONT...AND
FROM 0 TO -3 IN THE WY PORTION OF THE CWA. CAPES WILL BE FROM 1000
TO 1800 IN THE NEB PH SUN AFTERNOON...SO SEVERE STORMS WILL AGAIN
BE LIKELY IN THIS AREA SUN AFTERNOON AND EVENING. THUNDERSTORMS
WILL OCCUR ACROSS THE REST OF THE CWA WITH SMALL HAIL AND BRIEF
HEAVY RAIN LIKELY. THE UPPER TROUGH WILL CONTINUE TO DEEPEN AS
THE AXIS MOVES TO CENTRAL WY SUN NIGHT. ON MON...THE UPPER TROUGH
AXIS WILL MOVE EAST OF THE CWA WITH A DISTURBANCE MOVING ACROSS
THE FORECAST AREA AS IT ROTATES AROUND THE UPPER LOW OVER THE
CENTRAL PLAINS. THIS WILL RESULT IN A CHANCE OF SHOWERS AND
AFTERNOON AND EVENING THUNDERSTORMS FOR THE CWA. FOR MON
NIGHT...CYCLONIC NORTH FLOW WILL BE OVER THE AREA WITH A CLOSED
UPPER LOW DEVELOPING OVER THE CENTRAL PLAINS. HIGH TEMPERATURES
WILL BE FROM 3 TO 5 DEGREES BELOW NORMAL TODAY AND SUNDAY...AND
FROM 10 TO 12 DEGREES BELOW NORMAL ON MONDAY.
LONG TERM...TUESDAY THROUGH SATURDAY...
00Z MEDIUM RANGE GLOBAL MODELS ARE CONSISTENT IN CARRYING THE
INCREASINGLY VERTICALLY STACKED LOW PRESSURE SYSTEM INTO ERN
NEBRASKA/WRN IOWA DURING THE DAY ON TUESDAY. THE RESULTANT IMPACT
WILL BE FOR GRADUALLY DRYING CONDITIONS FROM WEST TO EAST DURING THE
DAY AS UPPER-LEVEL RIDGING WORKS IN. THE POSITIVELY TILTED RIDGE
AXIS WILL SLOWLY BUILD OVER THE CWA ON WEDNESDAY AND WEDNESDAY
NIGHT. AT THE SFC...THE CORRESPONDING NRN HIGH PLAINS HIGH PRESSURE
WILL BUILD SOUTH WITH TIME ON WEDNESDAY. SO FOR AREAS EAST OF THE
LARAMIE RANGE...BOUNDARY LAYER FLOW WILL TURN FROM NORTHEASTERLY
EARLY IN THE DAY TO SOUTHEASTERLY LATE IN THE DAY. OPTED TO INCLUDE
SOME SHOWER/THUNDERSTORM CHANCES FOR THE HIGHER TERRAIN WEDNESDAY
AFTERNOON/EARLY EVENING AS UPSLOPE FLOW SHOULD BE ABLE TO INITIATE
AT LEAST SOME WEAK CONVECTION. IF CONVECTION IS ABLE TO DEVELOP...
WOULD EXPECT IT TO REMAIN WEAK AS SBCAPES OF 200 TO 400 J/KG WILL BE
ABOUT IT. BOUNDARY LAYER RETURN FLOW WILL STRENGTHEN FURTHER ON
THURSDAY...SO BETTER MOISTURE AND INSTABILITY WILL BE AVAILABLE FOR
AREAS EAST OF THE LARAMIE RANGE. PROGD SOUNDINGS SHOW AREAS OVER THE
WRN NEBRASKA WILL BE CAPPED ON THURSDAY...SO CONFINED CONVECTION
CHANCES TO SOUTHEAST WYOMING...WITH BEST CHANCES ALONG AND EAST OF
THE LARAMIE RANGE. UPPER RIDGE AXIS DRIFTS INTO THE PLAINS ON FRIDAY
AS ANOTHER UPPER LOW TAKES SHAPE OVER THE PAC NW/SW CANADA. THE 00Z
GFS IS A BIT MORE AMPLIFIED THAN THE 00Z ECMWF...BUT IN GENERAL
AGREEMENT WITH ITS PLACEMENT. BOTH MODELS KICK OUT A SHORTWAVE AS
FLOW BECOMES SOUTHWEST AROUND THE UPSTREAM UPPER LOW ON BOTH FRIDAY
AND SATURDAY. INSTABILITIES WILL CONTINUE TO INCREASE AS RETURN FLOW
CONTINUES TO ADVECT BETTER BOUNDARY LAYER MOISTURE NORTH ALONG THE
FRONT RANGE. EVEN THOUGH PROBABLY ON THE HIGH SIDE...THE 00Z GFS
DEPICTS CAPE VALUES IN EXCESS OF 2000 J/KG OVER THE WRN NEBRASKA
PANHANDLE ON BOTH FRIDAY AND SATURDAY AFTERNOON. SO...WOULD EXPECT
THESE TWO DAYS TO PROVIDE THE NEXT CHANCE FOR SEVERE WEATHER FOR THE
EASTERN PLAINS. AFTER A COOLER DAY ON TUESDAY...H7 TEMPERATURES WILL
CLIMB TO AROUND 10C BY WEDNESDAY AND 15C FOR THURSDAY THROUGH
SATURDAY. SO AFTERNOON HIGHS IN THE 60S ON TUESDAY WILL CLIMB INTO
THE 70S FOR WEDNESDAY...AND INTO THE 80S FOR THURSDAY THROUGH
SATURDAY.
AVIATION...12Z TAF ISSUANCE...
AFTER A QUIET VFR MORNING...EXPECT CLOUDS TO THICKEN AS SHOWERS
AND THUNDERSTORMS DEVELOP BY THIS AFTERNOON AND EVENING. THE BEST
CHANCE TO SEE THESE THUNDERSTORMS WILL BE AT AIRFIELDS EAST OF THE
LARAMIE RANGE. IN FACT...A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG TO SEVERE CONTAINING HAIL AND DAMAGING WINDS ACROSS
NEBRASKA AIRPORTS. CIGS/VSBYS MAY BE REDUCED BRIEFLY WITHIN THESE
THUNDERSTORMS TO THE MVFR CATEGORY. HOWEVER...WITH LIMITED
CONFIDENCE ON CONVECTIVE TIMING AND COVERAGE...WILL KEEP TAF SITES
IN VFR WITH VCTS...UNTIL SPECIFICS BECOME CLEARER.
FIRE WEATHER...
NO FIRE WEATHER CONCERNS AT THIS TIME DUE TO FIRE DANGER IN THE
LOW CATEGORY AND EXPECTED WETTING RAIN ACROSS THE DISTRICT THROUGH
SUNDAY NIGHT.
HYDROLOGY...
RAINFALL FROM A QUARTER INCH TO LOCALLY OVER AN INCH IS PREDICTED
FOR THE CWA TODAY THROUGH MONDAY...WHICH MAY FURTHER AGGRAVATE THE
ONGOING FLOODING CONCERNS. FLOOD WARNINGS REMAIN IN EFFECT FOR THE
UPPER NORTH PLATTE RIVER DUE TO SNOW MELT AND RUNOFF FROM THE SIERRA
MADRE AND SNOWY RANGES. THE RATE OF SNOW MELT WILL DECREASE SLIGHTLY
TODAY THROUGH TUESDAY AS MOUNTAIN TEMPERATURES WILL BE COOLER.
HOWEVER THE HIGH WATER LEVELS WILL CONTINUE. FLOOD WARNINGS ALSO
REMAIN IN EFFECT FOR THE NORTH PLATTE RIVER AT HENRY...MITCHELL AND
MINATARE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM NOON SUNDAY TO MIDNIGHT TUESDAY FOR WYZ110.
NE...NONE.
&&
SHORT TERM...TJT
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Jun 18, 9:32 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT SAT JUN 18 2011
WYZ101>118-191645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1032 AM MDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON AND BECOME SCATTERED IN AREAS CLOSE TO THE NEBRASKA
STATE LINE. BRIEF HEAVY RAIN...SMALL HAIL...AND OCCASIONAL
LIGHTNING WILL BE THE PRIMARY IMPACTS WITH THESE THUNDERSTORMS.
THUNDERSTORMS WILL WEAKEN...TURNING TO RAIN SHOWERS BY AROUND
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN COLORADO
SUNDAY AFTERNOON AND SLOWLY MOVE THROUGH THE AREA THROUGH MONDAY.
THIS LOW IS EXPECTED TO BRING WIDESPREAD RAINFALL WITH MODERATE TO
LOCALLY HEAVY RAINFALL POSSIBLE. SOME SEVERE STORMS ARE EXPECTED
SUNDAY AFTERNOON AND EVENING EAST OF THE LARAMIE RANGE.
MODERATE FLOODING WILL CONTINUE ON THE RIVERS FLOWING FROM THE
SNOWY AND SIERRA MADRE RANGES. ADDITIONAL WIDESPREAD RAIN OVER
THESE ALREADY FLOODING RIVERS MAY CAUSE SIGNIFICANT FURTHER RISES
ON AREA RIVERS LATE THIS WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ119-191645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-EAST LARAMIE COUNTY-
1032 AM MDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EASTERN LARAMIE COUNTY IN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
WESTERN NEBRASKA PANHANDLE BY THE MIDDLE OF THE AFTERNOON. A FEW
THUNDERSTORMS MAY BECOME SEVERE...CONTAINING LARGE HAIL AND
DAMAGING WINDS...LATE THIS AFTERNOON. HEAVY RAIN MAY ALSO
ACCOMPANY THESE THUNDERSTORMS WHICH MAY CAUSE ADDITIONAL FLOODING
NEAR THE NORTH PLATTE AND ITS TRIBUTARIES. THUNDERSTORMS WILL
WEAKEN...TURNING TO RAIN SHOWERS BY AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO NORTHERN
COLORADO SUNDAY AFTERNOON AND SLOWLY MOVE THROUGH THE AREA THROUGH
MONDAY. THIS LOW IS EXPECTED TO BRING WIDESPREAD RAINFALL WITH
MODERATE TO HEAVY RAINFALL EXPECTED. SEVERE THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND EVENING.
MINOR TO MODERATE FLOODING WILL CONTINUE ON THE RIVERS FLOWING
FROM THE SOUTHEAST WYOMING MOUNTAINS. ADDITIONAL WIDESPREAD RAIN
OVER THE ALREADY FLOODING NORTH PLATTE RIVER MAY CAUSE SIGNIFICANT
FURTHER RISES LATE THIS WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
TT
In the hours before
Special weather statement, Jun 18, 10:35 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1135 AM MDT SAT JUN 18 2011
WYZ118-119-181815-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
1135 AM MDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 1215
PM MDT...
AT 1131 AM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6
MILES EAST OF CHEYENNE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURNS...
HILLSDALE...
I-80 EXIT 386...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 366 AND
396.
TJT
Local storm report, Jun 18, 10:37 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 AM MDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL 2 W CHEYENNE 41.15N 104.83W
06/18/2011 E0.75 INCH LARAMIE WY PUBLIC
SHREDDED LEAVES AND LEFT CAR DENTS.
&&
DDEALSpecial weather statement, Jun 18, 12:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 PM MDT SAT JUN 18 2011
NEZ019-020-WYZ108-181945-
BANNER NE-GOSHEN COUNTY WY-SCOTTS BLUFF NE-
107 PM MDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN...
SOUTHWESTERN SCOTTS BLUFF AND NORTHWESTERN BANNER COUNTIES UNTIL 145
PM MDT...
AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HAWK SPRINGS...OR 28 MILES
SOUTHWEST OF TORRINGTON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAWK SPRINGS...
HAWK SPRINGS RECREATION AREA...
LA GRANGE...
HWY 85 MM 60...
HWY 85 AT HIGHWAY 151...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TJT
Local storm report, Jun 18, 1:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 W MITCHELL 41.94N 103.87W
06/18/2011 SCOTTS BLUFF NE LAW ENFORCEMENT
TORNADO ON THE GROUND 3 MILES WEST OF MITCHELL MOVING
NORTHEAST.
&&
TTRUDELTornado, Scotts Bluff
- When
- June 18, 1:00 PM MST to 1:02 PM MST
- Where
- Scotts Bluff County, 3 mi W of Mitchell
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -103.858
Law enforcement reported a tornado on the ground moving to the northeast.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304277.